Oklahoma, 2008

Tornado and Hail in Oklahoma, June 18, 2008

June 18, 2008 · NWS AMA · 6 events in 2 counties and zones

Severe thunderstorms producing damaging winds and large hail moved across the central and eastern Oklahoma Panhandle during the evening hours. Severe thunderstorms also produced a tornado in the eastern Oklahoma Panhandle which caused extensive damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$368,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms producing damaging winds and large hail moved across the central and eastern Oklahoma Panhandle during the evening hours. Severe thunderstorms also produced a tornado in the eastern Oklahoma Panhandle which caused extensive damage. No injuries were reported however.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 18, 4:54 PM CST, 2 hours 36 minutes earlier.

Area forecast discussion, Jun 18, 4:54 PM CST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
554 PM CDT WED JUN 18 2008

.AVIATION...
SHORT TERM AVIATION CONCERN WILL BE THUNDERSTORM POTENTIAL. APPEARS
KDHT AND KGUY ARE MOST LIKELY TO EXPERIENCE THUNDER WITHIN THE NEXT
FEW HOURS SO INSERTED A VCTS GROUP. HOWEVER...RADAR TRENDS INDICATE
THE STORMS ARE WEAKENING AS THEY MOVE INTO THE PANHANDLES SO NOT
CONFIDENT TEMPO GROUPS FOR -TSRA WILL DEVELOP. ANTICIPATE IFR TO MVFR
CIGS DEVELOPING OVERNIGHT AFTER THE PRECIP DISSIPATES...WITH CIGS
LIFTING AFTER 18 OR 19Z IF NOT SOONER. A FEW CLOUDS MAY LINGER DURING
THE AFTERNOON TOMORROW...WITH CU REDEVELOPING NEAR THE END OF THE
CURRENT TAF CYCLE. WINDS SHOULD GENLY REMAIN OUT OF THE SOUTH TO
SOUTH EAST...AND INCREASE SOME TONIGHT AS THE LL JET INTENSIFIES. MAY
THEN SEE A BRIEF WIND LUL NEAR SUNRISE.

JJB

&&

.PREV DISCUSSION... /ISSUED 343 PM CDT WED JUN 18 2008/

DISCUSSION...
MODELS CONTINUE TREND OF UPPER RIDGE OVER THE SOUTHWEST...WITH
NORTHWEST FLOW ALOFT FOR THE PANHANDLES THROUGH THE WEEKEND.
THUS...MADE FEW CHANGES TO PREVIOUS PACKAGE AND BLENDED CLOSE WITH
THE GFS AND NAM SOLUTIONS. WITH THAT IN MIND...UPPED POPS FOR THIS
EVENING. PRECIP ALREADY MOVING INTO NORTHWEST CWA FROM CONVECTION
DEVELOPING OFF THE ROCKIES...AND ANTICIPATE THE LARGE COMPLEX IN
EASTERN COLORADO MOVING SOUTHEAST TONIGHT AND IMPACT THE EASTERN
PANHANDLES THIS EVENING. MENTIONED SEVERE IN THE DAY 1 TIME
FRAME...AND LEFT HIGH QPF VALUES ACROSS THE EAST FOR TONIGHT. MAIN
SEVERE CONCERN WILL ONCE AGAIN BE HAIL AND WINDS...BUT ISOLATED SUPER
CELLS MAY AGAIN BE POSSIBLE GIVEN THE AMOUNT OF UNSTABLE AIR AND
STEEP MID LEVEL LAPSE RATES. TUCUMCARI PROFILER SHOWING WINDS TRYING
TO BACK IN THE LL EARLIER THAN YESTERDAY...ALTHOUGH 18Z AMARILLO
SOUNDING SHOWED WEAK LL WINDS AND A WEAK CAP IN PLACE. DO NOT
ANTICIPATE CAPPING TO BE AN ISSUE AS AIRMASS CONTINUES TO WARM...AND
THINKING THE LL JET INCREASING AGAIN TONIGHT.

NOTICED MODELS KEEP A MILD EARLY MORNING DRYING TREND OVER THE NEXT
FEW DAYS BY DROPPING DEW POINT 5 TO 10 DEGREES FROM AFTERNOON HIGHS.
PLUS WIND SPEEDS SHOULD GENERALLY DECREASE DURING THE EARLY MORNING
AS THE INVERSION DEVELOPS. SO FELT GUIDANCE WAS RUNNING A FEW DEGREES
TO WARM ON MORNING LOWS...SO ADJUSTED APPROPRIATELY. COULD NOT
IDENTIFY ONE ABSOLUTELY DRY DAY THROUGH MONDAY SO FELT SOME POPS WERE
WARRANTED EACH DAY UNTIL THE RIDGE TRIES TO BUILD FURTHER EAST TUESDAY
AND FORCES PRICIP NORTH AND EAST OF THE PANHANDLES. AT THE SAME
TIME...APPEARS ANY OF THE DEVELOPING STORMS COULD BECOME SEVERE WITH
THE AMOUNT OF MOIST UNSTABLE AIR IN PLACE THROUGH THE WEEKEND.

ONCE THE RIDGE BUILDS MORE OVER THE PANHANDLES TUESDAY AND
WEDNESDAY...THINKING TEMPS WILL HAVE A BETTER CHANCE TO INCREASE
DURING THE AFTERNOON HOURS. GFS INDICATES 850MB TEMPS WILL RISE INTO
THE 30 TO 35C RANGE...WITH A 594 UPPER HIGH PARKS OVER THE
PANHANDLES. THIS WOULD SUPPORT HIGHS IN THE UPPER 90S TO EVEN A FEW
100 DEGREES...BUT WITH THE MOISTURE STILL SEEMINGLY IN
PLACE...THINKING THE TRIPLE DIGITS MAY BE DIFFICULT TO ACHIEVE. SO
GENERALLY STAYED IN THE UPPER 90S.

JJB

FIRE WEATHER...
FEW FIRE WEATHER CONCERNS THROUGH THE WEEK...WITH LIGHTNING STRIKES
BEING THE ONLY FIRE WEATHER ISSUE.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

14/14
Hazardous weather outlook, Jun 18, 2:57 PM CST, 4 hours 33 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE AMARILLO TX
357 PM CDT WED JUN 18 2008

OKZ001>003-TXZ001>020-191100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
357 PM CDT WED JUN 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 570 UNTIL 11 PM FOR THE CIMARRON AND TEXAS COUNTIES IN THE
OKLAHOMA PANHANDLE...AND THE WESTERN PARTS OF THE TEXAS PANHANDLE.
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
THROUGH TONIGHT AS AN UNSTABLE AIRMASS REMAINS IN PLACE ACROSS THE
PANHANDLES. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY
THREATS...HOWEVER ISOLATED TORNADOES MAY DEVELOP THIS AFTERNOON OR
THIS EVENING GIVEN THE FAVORABLE WIND PROFILES.

ALSO...BREEZY CONDITIONS WILL REQUIRE CAUTION ON AREA LAKES.

.DAYS TWO THROUGH SEVEN...

THERE WILL BE A CHANCE OF THUNDERSTORMS ON THURSDAY NIGHT...FRIDAY
NIGHT...SATURDAY NIGHT...AND AGAIN ON SUNDAY NIGHT. ANY STORMS THAT
DEVELOP WILL HAVE THE POTENTIAL TO BECOME SEVERE...WITH LARGE HAIL
AND DAMAGING WINDS BEING THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD MONITOR
WEATHER DEVELOPMENTS THROUGH SUNDAY...AND BE PREPARED FOR POSSIBLE
ACTIVATION.

NUNEZ

In the hours before

Special weather statement, Jun 18, 4:09 PM CST, 3 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
509 PM CDT WED JUN 18 2008

OKZ001-182245-
CIMARRON OK-
509 PM CDT WED JUN 18 2008

...STRONG THUNDERSTORM IN CIMARRON COUNTY...

AT 509 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES NORTHEAST OF BLACK MESA PARK MOVING
SOUTHEAST AT 35 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN CIMARRON COUNTY...INCLUDING THE CITY OF BOISE CITY...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND
REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

LG
Special weather statement, Jun 18, 4:26 PM CST, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
526 PM CDT WED JUN 18 2008

TXZ001-006-182300-
DALLAM TX-HARTLEY TX-
526 PM CDT WED JUN 18 2008

...STRONG THUNDERSTORM IN SOUTHERN DALLAM AND NORTHERN HARTLEY
COUNTIES...

AT 526 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 18 MILES WEST OF WARE MOVING EAST AT 30 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN SOUTHERN DALLAM AND NORTHERN HARTLEY COUNTIES...INCLUDING
THE CITY OF DALHART...SHOULD MONITOR THE WEATHER SITUATION CLOSELY...
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

LG
Special weather statement, Jun 18, 4:49 PM CST, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
549 PM CDT WED JUN 18 2008

TXZ001-002-006-007-182315-
DALLAM TX-HARTLEY TX-MOORE TX-SHERMAN TX-
549 PM CDT WED JUN 18 2008

...STRONG THUNDERSTORMS IN DALLAM...HARTLEY...WESTERN MOORE AND
SOUTHWESTERN SHERMAN COUNTIES...

AT 549 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 9 MILES SOUTHWEST OF DALHART AND NEAR HARTLEY
MOVING SOUTHEAST AT 30 MPH.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN DALLAM...HARTLEY...WESTERN MOORE AND SOUTHWESTERN SHERMAN
COUNTIES...INCLUDING THE CITIES OF DALHART AND DUMAS...SHOULD MONITOR
THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT
FOR THREATENING WEATHER CONDITIONS.

LG
Local storm report, Jun 18, 6:02 PM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
702 PM CDT WED JUN 18 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND GST     HARTLEY                 35.89N 102.40W
06/18/2008  E60 MPH          HARTLEY            TX   BROADCAST MEDIA

            DIME SIZE HAIL

&&

EVENT NUMBER 00615

LG
Special weather statement, Jun 18, 6:18 PM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
718 PM CDT WED JUN 18 2008

OKZ003-190115-
BEAVER OK-
718 PM CDT WED JUN 18 2008

...STRONG THUNDERSTORM IN BEAVER COUNTY...

AT 718 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 18 MILES NORTH OF FLORIS MOVING SOUTHEAST AT 20
MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN BEAVER COUNTY...INCLUDING THE CITY OF BEAVER...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND
REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

LG
Local storm report, Jun 18, 6:34 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
734 PM CDT WED JUN 18 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0733 PM     HAIL             2 N CHANNING            35.71N 102.33W
06/18/2008  E1.00 INCH       HARTLEY            TX   BROADCAST MEDIA

&&

EVENT NUMBER 00616

CK

The radar

The Dodge City radar (KDDC), 130 km away, was scanning. The volume nearest the first event began at 01:30 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 tornado, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Beaver

When
June 18, 7:30 PM CST
Where
Beaver County, 3 mi SSE of Turpin
Measured
61 kt (70 mph) estimated gust
Property damage
$12,000
Reported by
Emergency Manager
Coordinates
36.830, -100.859

The high winds blew down some power lines.

Tornado, Beaver

When
June 18, 8:00 PM CST to 8:15 PM CST
Where
Beaver County, 6 mi NW of Bryans Corner to 7 mi S of Bryans Corner
Rating
EF2
Path length
12.02 mi
Path width
200 yd
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
36.681, -100.897

The tornado start and end times were estimated. The tornado touched down at approximately 2000 CST about six miles northwest of Bryans Corner and traveled south southeast across U.S. Highway 412 and Oklahoma State Highway 3. The Emergency Manager reported significant damage on the west side of U.S. Highway 83 and the north and south side of Oklahoma State Highway 3. The tornado knocked down thirty-five power poles and caused extensive damage to a large framed metal barn. The tornado also lifted a twenty-four foot aluminum stock trailer airborne and moved it one hundred yards. The trailer weighed approximately four thousand pounds. A residence also lost the back side and and the east half of their roof and another residence lost an outbuilding. No injuries were reported. The tornado finally dissipated at approximately 2015 CST seven miles south of Bryans Corner.

Hail, Beaver

When
June 18, 8:15 PM CST
Where
Beaver County, Balko
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
36.630, -100.680

Thunderstorm Wind, Texas

When
June 18, 8:15 PM CST
Where
Texas County, Hooker
Measured
65 kt (75 mph) estimated gust
Property damage
$147,000
Reported by
Emergency Manager
Coordinates
36.870, -101.220

The Beaver County Emergency Manager reported that two carports were destroyed...one roof of a mobile home was damaged...and eight other mobile homes received lesser damage. Emergency Management trained spotters estimated the wind gusts to be between sixty and seventy knots.

Thunderstorm Wind, Beaver

When
June 18, 8:48 PM CST
Where
Beaver County, 1.31 mi ESE of Gray
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.540, -100.800

Thunderstorm Wind, Beaver

When
June 18, 9:46 PM CST
Where
Beaver County, 2 mi W of Bryans Corner
Measured
65 kt (75 mph) estimated gust
Property damage
$9,000
Reported by
Emergency Manager
Coordinates
36.620, -100.856

The Beaver County Emergency Manager reported that power lines were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2008Every state in 2008This day in weather historyThe tornado archive for Oklahoma, 2008Warnings in Oklahoma, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 116974, 118088, 116975, 116984, 116988, 116991.